Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2198  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (638 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed2655    
    Printed90    
    Emailed1    
    PDF Downloaded58    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 4  |  Page : 430-431

Antithymocyte globulin induced posterior reversible encephalopathy in aplastic anemia


Department of Hematology, All India Institute of Medical Sciences, New Delhi, India

Date of Submission16-Jun-2013
Date of Decision07-Jul-2013
Date of Acceptance21-Jul-2013
Date of Web Publication4-Sep-2013

Correspondence Address:
Aniruddha Dayama
Department of Hematology, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.117594

Rights and Permissions



How to cite this article:
Dayama A, Seth T, Mishra P, Mahapatra M. Antithymocyte globulin induced posterior reversible encephalopathy in aplastic anemia. Neurol India 2013;61:430-1

How to cite this URL:
Dayama A, Seth T, Mishra P, Mahapatra M. Antithymocyte globulin induced posterior reversible encephalopathy in aplastic anemia. Neurol India [serial online] 2013 [cited 2021 Jan 26];61:430-1. Available from: https://www.neurologyindia.com/text.asp?2013/61/4/430/117594


Sir,

Very severe acquired aplastic anemia (VSAA) is a uniformly fatal disease if untreated. The standard of care now is allogeneic stem cell transplantation or immunosuppressive therapy including antithymocyte globulin (ATG). [1] We describe an interesting case of posterior reversible encephalopathy syndrome (PRES) developing post ATG in a case of very severe aplastic anemia.

A 10-year-old male child presented with a fever, neutropenia and mucosal bleeding. He was diagnosed with VSAA 6 months back and received oral cyclosporine with no response. He was admitted, cyclosporine was stopped and intravenous antibiotics were started with blood product support. After 1 month of this episode, he was started on horse ATG (ATGAM, Pharmacia) at a dose of 40 mg/kg/day for 4 days. Prednisolone was initiated at 1 mg/kg on day +1. Apheresis platelets were transfused daily. On day +4, he developed neck pain and global headache. His blood pressure (BP) was normal and there was no focal deficit. Injectable tramadol was given for pain relief. He completed the last day of ATG with worsening of neck pain at the end of infusion. There was no associated vomiting and the platelet count was 67 × 10 9 /L. On day +5, he had a generalized tonic clonic seizure controlled by intravenous phenytoin. BP was elevated (174/100 mm of Hg) for which he was given oral amlodipine. Serum electrolytes were normal. Non-contrast head computed tomography showed a small old bleed in the right occipital cortex with areas of hypodensity in right parieto-occipital region. A presumptive diagnosis of PRES was considered and magnetic resonance imaging Brain was performed. T2 and fluid-attenuated inversion recovery hyperintensities were seen in bilateral occipital white matter adjacent to left occipital horn of lateral ventricle [Figure 1]. His BP normalized and remained normal until discharge without any further antihypertensive therapy. Phenytoin was tapered and the patient was switched to levetiracetam for seizure prophylaxis. Steroids were continued in view of generalized itching and maculopapular rash suggestive of serum sickness. The family requested for discharge due to the financial reasons. At the time of discharge, he was on levetiracetam and prednisolone. There had been no seizure recurrence until discharge. He presented a day later in hypertensive encephalopathy with subarachnoid hemorrhage and acute left frontoparietal hemorrhage. He developed repeated seizures and was intubated. He went into cardiac arrest and died on day +17 of ATG.
Figure 1: Magnetic resonance imaging brain: Black arrows show the hyperintensities in the parieto‑occipital region on both sides on T2W and fluid‑attenuated inversion recovery images suggestive of posterior reversible encephalopathy syndrome

Click here to view


PRES is a constellation of clinical signs, symptoms with radiological features of white matter edema in posterior regions of the cerebral cortex. [2] There are no fixed diagnostic criteria; however, resolution of imaging abnormalities along with clinical signs after withdrawal of the offending agent and appropriate treatment confirms the diagnosis. The pathology is PRES is presumed to be cerebral vasogenic edema, the cause of which is unknown. Various causative hypotheses have been proposed. Hypertensive encephalopathy is the most accepted causative mechanism. Sudden elevated BP exceeds the autoregulatory capacity of the brain vasculature leading to a marked increase in cerebral blood flow. The other proposed mechanism is endothelial dysfunction with cerebral hypoperfusion. This mechanism explains cases of PRES not associated with hypertension such as those related to sepsis/infection, cyclosporine toxicity. [3]

PRES has been described in hematological patients after chemotherapy, cyclosporine and post stem cell transplantation. [4] Only a single case of ATG related PRES has been described. This patient developed symptoms on day 6 of ATG and was hypertensive. [5] There have been no other case reports of PRES post ATG without concomitant cyclosporine. PRES is usually reversible, but a mortality rate of up to 15% has been reported. [3] Our patient is the second reported case of PRES after ATG without concomitant cyclosporine use, though had received cyclosporine for 4 months. ATG therapy causes T lymphocyte depletion and the exact mechanism by which it causes PRES is not known. Perhaps, the presence of other drugs such as prednisolone could be the additional risk factor.

 
  References Top

1.Scheinberg P, Young NS. How I treat acquired aplastic anemia. Blood 2012;120:1185-96.  Back to cited text no. 1
[PUBMED]    
2.Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, et al. A reversible posterior leukoencephalopathy syndrome. N Engl J Med 1996;334:494-500.  Back to cited text no. 2
[PUBMED]    
3.Legriel S, Pico F, Azoulay E. Understanding posterior reversible encephalopathy syndrome. In: Vincent JL, editor. Annual Update in Intensive Care and Emergency Medicine 2011. Berlin: Springer-Verlag; 2011. p. 631.  Back to cited text no. 3
    
4.Malbora B, Avci Z, Dönmez F, Alioðlu B, Baskýn E, Alehan F, et al. Posterior reversible leukoencephalopathy syndrome in children with hematologic disorders. Turk J Hematol 2010;27:168-76.  Back to cited text no. 4
    
5.Greaves P, Oakervee H, Kon SS, Jones R, Farah N. Posterior reversible encephalopathy syndrome following anti-lymphocyte globulin treatment for severe aplastic anaemia. Br J Haematol 2006;134:251.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]

This article has been cited by
1 Antithymocyte globulin/prednisolone
Reactions Weekly. 2014; 1496(1): 8
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow